Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Vasc Surg. 1987 Jan;5(1):101-9.

Heparin-induced platelet activation in sixteen surgical patients: diagnosis and management.

Abstract

Heparin-induced platelet activation (HIPA) is a syndrome associated with thrombocytopenia, intravascular thrombosis, and arterial emboli. We have evaluated 16 patients for presumed HIPA because of the occurrence of thrombocytopenia or a new thrombotic complication during heparin therapy. In this group, 16 thrombotic events occurred in 10 patients with a mortality rate of 18.8%. Diagnosis was confirmed in vitro by the demonstration of at least 20% platelet aggregation and/or 6% 14C-serotonin release after heparin (0.1 to 3 U/ml) was added to a mixture of patient platelet-poor plasma (PPP, two parts) and aspirin-free donor platelet-rich plasma (PRP, three parts). After heparin was discontinued, seven patients continued to have HIPA in their own PRP although it could no longer be observed in donor PRP. Iloprost, a potent prostacyclin analog that reversibly inhibits platelet activation, completely prevented HIPA and release in all of nine patients. Aspirin, an irreversible cyclooxygenase inhibitor, failed to prevent HIPA in four of these nine patients. In conclusion, HIPA is associated with an extremely high morbidity and mortality rate. Evaluation of the patients' PRP in response to heparin may improve the diagnostic sensitivity of this assay. Aspirin does not reliably prevent HIPA, which suggests participation of thromboxane-independent pathways. Thus, if further exposure to heparin is unavoidable, a more effective platelet inhibitor such as iloprost is required to reliably prevent in vivo HIPA.

Comment in

PMID:
2432283
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk